Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2020, 3:01 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 3:01 PM MDT (21:01 UTC)
- Expired
- May 15, 2020, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Harding County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 182 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WUUS55 KABQ 152101
SVRABQ
NMC007-021-033-152145-
/O.NEW.KABQ.SV.W.0009.200515T2101Z-200515T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
301 PM MDT Fri May 15 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Harding County in northeastern New Mexico...
Northeastern Mora County in northeastern New Mexico...
South central Colfax County in northeastern New Mexico...
* Until 345 PM MDT..
* At 301 PM MDT, a severe thunderstorm was located over Wagon Mound,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 383 and 408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3587 10466 3598 10481 3632 10469 3617 10435
TIME...MOT...LOC 2101Z 208DEG 23KT 3603 10468
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
500
WWUS55 KABQ 152126
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Fri May 15 2020
NMC007-021-033-152145-
/O.CON.KABQ.SV.W.0009.000000T0000Z-200515T2145Z/
Harding-Mora-Colfax-
326 PM MDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN HARDING...NORTHEASTERN MORA AND SOUTHERN COLFAX
COUNTIES...
At 326 PM MDT, a severe thunderstorm was located 11 miles northeast
of Wagon Mound, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 388 and 407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3596 10461 3602 10476 3629 10464 3617 10435
TIME...MOT...LOC 2126Z 214DEG 21KT 3613 10458
HAIL...1.00IN
WIND...60MPH
$$
CA123
WWUS55 KABQ 152145
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
345 PM MDT Fri May 15 2020
NMC007-021-033-152155-
/O.EXP.KABQ.SV.W.0009.000000T0000Z-200515T2145Z/
Harding-Mora-Colfax-
345 PM MDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDING...
NORTHEASTERN MORA AND SOUTHERN COLFAX COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3596 10461 3602 10476 3629 10464 3617 10435
TIME...MOT...LOC 2145Z 221DEG 20KT 3617 10449
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:22 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 15, 11:22 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1122 AM MDT Fri May 15 2020 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, although patches of MVFR cigs are possible overnight across the eastern plains and may briefly impact KTCC and KROW Saturday morning. A round of thunderstorms is likely later this afternoon/evening across NE NM, but should remain north of both KLVS and KTCC. However, gusty/erratic winds associated with convection is possible at both KLVS and KTCC late this afternoon and evening. 11 && .PREV DISCUSSION...233 AM MDT Fri May 15 2020... .SYNOPSIS... A front draped across northeast New Mexico will be the focus for shower and thunderstorm activity this afternoon. A strong or severe storm can't be ruled out across Union County. As the front waffles back and forth across the plains over the weekend, additional showers and thunderstorms will be possible. Meanwhile, west of the central mountain chain will be dry, warm and breezy at times. Monday should be the warmest day of the week as a ridge axis moves overhead. However, a storm system moving into the Intermountain west will draw up moisture across New Mexico on Tuesday, increasing shower and thunderstorm chances. Drier conditions expected for Wednesday. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... A weak upper level disturbance approaching from the southwest will cross NM later today into tonight, providing instability. A back door cold front in northeast NM early this morning will drift south through midday with a sharp increase in low level moisture behind the front. This combination will create several showers and thunderstorms today and tonight over northeast NM, from the east slopes of the Sangre de Cristo Mountains east to the TX border. A storm or two could become strong to severe in far northeast Union County, where the best shear will be found. Highs will be slightly higher in the west and central zones and lower in much of the east, with most sites a little above normal. Lows Friday night will be similar to this morning, nearly all above normal. Saturday will be very similar to today with convection confined to the northeast and highs near to above normal. LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... Any storms that develop during the afternoon across northeast NM may persist into the evening as they shift southeastward. Meanwhile, the front will push farther south and west, through the gaps of the central mountain chain, by Sunday morning. The low level moisture in the Rio Grande Valley should mix out on Sunday, but the moisture will remain across the east and may spark isolated to scattered thunderstorms in the afternoon and evening. A few strong or severe storms is not out of the question, but with weak flow aloft, they likely wouldn't be very organized. After a quieter Monday with the ridge axis over eastern NM, a large closed low will move into the Intermountain West on Tuesday, increasing southerly flow over NM. Moisture advection will quickly commence, though mainly at mid levels, and by the afternoon, high based showers and thunderstorms will be possible across much of NM. Forecast soundings across central and western NM continue to show strong inverted-V signatures suggesting that any virga, rain shower or thunderstorm will have the potential for gusty winds/microbursts. While a mix of wet and dry storms are possible west of the central mountain chain, better low level moisture will continue to reside across eastern NM, thus wetter storms are expected. A strong storm or two couldn't be ruled out either. The GFS's orientation of the upper level closed low/trough would suggest dry, southwest flow aloft will mix to the surface on Wednesday and scour out any remaining moisture. Instead of storms, a breezy and dry day would be in store. However, the ECMWF and the CMC continue to show a dryline setup across the plains with dry and windy conditions elsewhere. How the trough moves over the Rockies will determine not only if there will be thunderstorms potential across the plains on Wednesday, but whether or not there will be moisture across the plains on Thursday and Friday as well. It does look like it will get cooler Tuesday and Wednesday, but still within 5 degrees of normal for mid to late May. CHJ/34 && .FIRE WEATHER... No widespread critical fire weather conditions expected through the next seven days. A weak zonal flow aloft today will give way to a building ridge over NM this weekend. A majority of the area will enjoy sunshine, warm temperatures and light winds. The exception will be in the northeast where a back door cold front is currently moving south. The front is south of Raton and Clayton and should make it to Roswell later this morning. Lots of low level moisture exists behind this front and showers and thunderstorms will likely develop in the northeast today then continue at times through the weekend. Temperatures will be mostly above normal. Ventilation will be mostly good to excellent each day through the weekend, aside from good to fair rates in the east Saturday. The ridge will peak Monday with dry and very warm air and mostly light winds. A storm will enter northern CA Monday and lift northeast Tuesday and Wednesday. It will be able to draw moisture north into NM with a round of showers and thunderstorms Tuesday into Tuesday night over mainly central and eastern areas. Spotty critical fire conditions will be possible in the far northwest Tuesday. Wednesday through Friday of next week look to be dry and warm. With a stronger flow aloft mixing down to the surface, we could see spotty critical fire weather conditions in the east each day, with Wednesday looking like the most likely day. CHJ && .AVIATION... VFR conditions expected at all TAF sites through the next 24 hours. A back door cold front will move south across the eastern plains and highlands overnight with winds shifting to the north and northeast. Moisture will increase behind the front with isolated to scattered showers and thunderstorms along and east of the Sangre de Cristo Mountains this afternoon and night. Brief VFR conditions and mountain obscurations will be possible. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 15, 2:59 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 259 AM MDT Fri May 15 2020 NMZ201>241-161000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 259 AM MDT Fri May 15 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening across northeast New Mexico. A few storms may be strong or severe with hail and gusty winds, especially across Union County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms, some strong, will remain possible across northeast and east central New Mexico over the weekend. After a quiet Monday, showers and thunderstorms will be possible once again on Tuesday over central and eastern New Mexico. Gusty winds will be possible near and west of the central mountain chain while a strong storm or two will be possible across the east. Though there is much uncertainty, a dryline may set up over eastern New Mexico on Wednesday, which would be a focus for additional severe weather. Critical fire weather conditions will also be possible on Tuesday across northwest New Mexico and again on Wednesday across eastern New Mexico west of the dryline. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, May 15, 2:47 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 247 PM MDT Fri May 15 2020 NMZ228-152115- Far Northeast Highlands- 247 PM MDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near Wagon Mound, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Wagon Mound. This includes Interstate 25 between Mile Markers 381 and 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3582 10473 3592 10480 3612 10469 3596 10446 TIME...MOT...LOC 2047Z 226DEG 18KT 3594 10473 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:47 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.